Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1984, Volume 52, Issue 3

Saddlepoint Problems in Continuous Time Rational Expectations Models: A General Method and Some Macroeconomic Examples<665:SPICTR>2.0.CO;2-S
p. 665-680

Willem H. Buiter

The paper presents general solution methods for rational expectations models that can be represented by systems of deterministic first order liner differential equations with constant coefficients. One method is the continuous time adaptation of the method of Blanchard and Kahn. To obtain a unique solution there must be as many linearly independent boundary conditions as there are linearly independent state variables. Three slightly different versions of a well-known small open economy macroeconomic model are used to illustrate three fairly general ways of specifying the required boundary conditions. The first represents the standard case in which the number of stable characteristic roots equals the number of predetermined variables. The second represents the case when the number of stable roots exceeds the number of predetermined variables but a sufficient number of linear restrictions on the state variables at an initial date is given to guarantee a unique solution. The third represents the case when the "missing" initial conditions have been replaced by boundary conditions that involve linear restrictions on the values of the state variables across an initial and a future date. The method of this paper permits the numerical solution of models with large numbers of state variables. Any combination of anticipated or unanticipated, current or future and permanent or transitory shocks can be analyzed.

Log In To View Full Content